High-dose nifedipine tied to greater cardiac arrest risk
Use of high doses of the dihydropyridine nifedipine was associated with a higher risk of out-of-hospital cardiac arrest (OHCA) than nonuse of dihydropyridines, according to data from two large registries under the ESCAPE-NET* presented at EHRA Congress 2019.
Nonetheless, the investigators believed “it’s too early to cause panic’’ and urged caution when interpreting what this means for practice regarding the use of nifedipine, which has been commonly used for treating angina and hypertension for decades.
“The findings need to be replicated in other studies before action should be taken by doctors or patients,” advised lead investigator Dr Hanno Tan of Academic Medical Centre in Amsterdam, the Netherlands.
The multicountry case-control study involved data from two community-based registries, ARREST** (median age 67 years, 77.4 percent male) and DANCAR*** (median age 74 years, 62.9 percent male), which included 2,503 OHCA cases matched to 10,543 controls by age, sex, and index date and 8,101 cases matched to 40,505 controls, respectively. OHCA cases enrolled were cardiac-caused due to ventricular fibrillation/tachycardia. [EHRA 2019, abstract P568]
Current users of high-dose (≥60 mg/day) nifedipine were 50 percent more likely to have OHCA than controls who did not take dihydropyridines in the ARREST registry (adjusted odds ratio [OR], 1.45, 95 percent confidence interval [CI], 1.02–2.07), which was validated in DANCAR (OR, 1.96, 95 percent CI, 1.18–3.25).
However, low-dose (<60 mg/day) nifedipine was not associated with an increased OHCA risk compared with nonuse of dihydropyridines.
Nor was current use of another dihydropyridine, amlodipine, associated with an increased risk of OHCA compared with nonuse in both registries, regardless of dosage.
Compared with amlodipine, treatment with high-dose nifedipine more than doubled the risk of OHCA in both registries (ORs, 2.3 in ARREST and 2.2 in DANCAR, respectively).
“Nifedipine and amlodipine are often used by many cardiologists and other physicians, and the choice often depends on the prescriber’s preference and personal experience,” said Tan. “Both drugs are generally considered to be equally effective and safe and neither has been associated with sudden cardiac arrest.”
As both drugs have been widely used for many years, it may come as a surprise that the association between high-dose nifedipine and OHCA has only been discovered now. The investigators explained that studying OHCA is challenging due to its rapid course of onset and the patient records available thus far were insufficient to test the impact of the drugs. ESCAPE-NET has made this quest possible by linking huge cohorts of OHCA cases across Europe.
To find out the potential mechanisms underlying the association between nifedipine and OHCA risk, the investigators further tested the effects of the drugs in vitro. They found that both nifedipine and amlodipine reduced the action potential duration in human cardiac cells, but the reduction was greater with nifedipine. Also, the effect was more prominent with high-dose than low-dose nifedipine. A shorter action potential can lead to fatal arrhythmia, which is one of the causes of sudden cardiac arrest.
Although it is still too early for any recommendations to change practice, the investigators believed that the issue warrants keeping an eye on and suggested that further studies be done to validate the results.
“If these findings are confirmed in other studies, they may have to be taken into account when the use of either drug is considered,” said Tan.